California, 2008

Heat in California, May 15 to 17, 2008

May 15 to 17, 2008 · NWS STO · 9 events in 3 counties and zones

A strong high pressure ridge over the region produced hot temperatures across interior Northern California from May 14th to May 17th, with many new daily high temperature records set. Record daily high minimum temperatures were also set as clouds and northerly winds maintained the heat overnight.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong high pressure ridge over the region produced hot temperatures across interior Northern California from May 14th to May 17th, with many new daily high temperature records set. Record daily high minimum temperatures were also set as clouds and northerly winds maintained the heat overnight. The hot temperatures lingered into the 19th, especially for the northern San Joaquin Valley (see Episode for May 18th and 19th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 14, 9:00 PM PST, 3 hours earlier.

Area forecast discussion, May 14, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 PM PDT WED MAY 14 2008

.DISCUSSION...
STRONG UPPER HIGH BUILDING INTO OREGON AND FAR NORTHERN CALIFORNIA
WILL CONTINUE TO BRING HOT WEATHER TO THE REGION THE NEXT SEVERAL
DAYS. SOME RECORD HIGH MINIMUM TEMPERATURES WILL BE POSSIBLE TONIGHT
AS THE COMBINATION OF HIGH CLOUDS AND CONTINUING WINDS WILL LIMIT
RADIATIONAL COOLING. WE/LL LIKELY BEGIN TO SEE SOME HIGH
TEMPERATURES ECLIPSING THE CENTURY MARK ON THURSDAY AS THE AIRMASS
CONTINUES TO WARM IN RESPONSE TO BUILDING HEIGHTS...AND HIGH CLOUDS
DIMINISH.

FOCUS OF STRONGEST WINDS WILL CONTINUE TO SHIFT INTO THE HIGHER
TERRAIN OVERNIGHT AS EASTERLY SURFACE GRADIENTS TIGHTEN. THIS IS
REFLECTED ON KDAX VAD WIND PROFILE SHOWING WINDS ABOVE 2000 FT
TURNING MORE EASTERLY WITH TIME. FOR THE VALLEY...STRONGEST WINDS
WILL CONTINUE ALONG THE WEST SIDE OF THE VALLEY OVERNIGHT WITH
BARRIER JET PATTERN SET UP.

&&

.PREVIOUS DISCUSSION...
CANCELLED WIND ADVISORY FOR THE SACRAMENTO AND NORTHERN SAN JOAQUIN
VALLEYS PLUS THE DELTA REGION...NORTH-SOUTH GRADIENT FROM REDDING TO
SACRAMENTO HAS BEEN TRENDING DOWNWARD AND OBSERVATIONS AT
VALLEY/DELTA SITES SHOW WIND SPEEDS BELOW ADVISORY CRITERIA.
HOWEVER...BARRIER JET ALONG THE WESTERN SIDE OF SAC VALLEY COULD
PRODUCE LOCAL GUSTS THROUGH TOMORROW AFTERNOON UP TO 30 MPH. WIND
ADVISORY FOR SURROUNDING HIGHER TERRAIN REMAINS IN EFFECT THROUGH
TOMORROW AFTERNOON. GFS...NAM AND LOCAL WRF MODEL INDICATE SUSTAINED
VALLEY WINDS TONIGHT FROM 10-25 MPH WITH LOCALLY STRONGER GUSTS
POSSIBLE ALONG THE WESTERN SIDE OF THE VALLEY. THE CANSAC MODEL HAS
RIDGETOP WINDS ALONG THE CREST OF THE SIERRA AND COASTAL MOUNTAINS
RANGING 30-40 MPH THIS EVENING WITH LOCAL GUSTS AROUND 50 MPH.  AS
THE EASTERLY OFFSHORE GRADIENT STRENGTHENS TONIGHT...THE RIDGETOP
WINDS WILL PROVIDE BREEZY...WARM DOWNSLOPE WINDS INTO THE FOOTHILLS.
WINDS REGION-WIDE WILL START TO WEAKEN BY THURSDAY EVENING.

HIGH PRESSURE RIDGE WILL CONTINUE TO STRENGTHEN AND BUILD INLAND
THROUGH SATURDAY STARTING TO WEAKEN ON SUNDAY. CURRENT TEMPS IN THE
VALLEY ARE IN THE LOW TO MID 90S. MINIMUM TEMPS OVERNIGHT WILL BE
SIMILAR TO LAST NIGHT...PERHAPS A BIT WARMER AS MOISTURE OVERRIDING
THE RIDGE PUSHES CLOUDS ACROSS OUR CWA AND TRAPS TODAYS HEAT.
VALLEY OVERNIGHT MINIMUMS SHOULD RANGE FROM THE MID 60S TO 70
DEGREES. MAX TEMPERATURES TOMORROW WILL RANGE IN THE MID 90S TO
AROUND 100. 12Z ECMWF STILL POINTS TO 850 MB TEMPS RANGING 23-25
DEGREES C FROM THURSDAY INTO SUNDAY. THE SHORT RANGE ENSEMBLE
FORECAST HAS A MEAN SURFACE TEMPERATURE AROUND 98 DEGREES FOR THE
SAC VALLEY WITH ABOUT A 5 DEGREE SPREAD AMONGST ALL 21 MODELS. THUS
ALL MODEL OUTPUT IN GOOD AGREEMENT FOR THIS HEAT EVENT WITH MAX
VALLEY TEMPS STAYING IN THE UPPER 90S TO LOWER 100S.

RED FLAG WARNING STILL IN EFFECT DUE TO HOT TEMPERATURES...BREEZY
WINDS AND POOR RH RECOVERIES EXPECTED THROUGH FRIDAY MORNING. JBB

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...
EXTENDED MODELS CONTINUE TO SUGGEST THAT SUNDAY WILL BE ANOTHER HOT
DAY...DOMINATED BY THE RIDGE OF HIGH PRESSURE. 850 TEMPERATURES OVER
THE REGION CONTINUE TO AVERAGE BETWEEN 24 AND 26 DEGREES CELSIUS.
HOWEVER...THE OVER ALL PATTERN BEGINS TO CHANGE ON MONDAY AND
TUESDAY...AS A TROUGH OF LOW PRESSURE MOVES INTO THE WEST COAST. AT
THIS TIME...THE BRUNT OF THE MOISTURE LOOKS TO REMAIN TO OUR NORTH.
HOWEVER...COOLER AIR WILL RETURN TO THE REGION.  PALMER

&&

.AVIATION...
RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION DURING
THE NEXT 24 HOURS WITH SOME HIGH CLOUDS CONTINUING TO SPILL OVER THE
RIDGE. THEREFORE...VFR CONDITIONS WILL CONTINUE TO PREVAIL. NORTH TO
NORTHEASTERLY WINDS WILL CONTINUE ACROSS THE REGION...WITH GUSTS UP
TO 35 KTS POSSIBLE IN THE VALLEY THROUGH 06Z. OVER THE SURROUNDING
MOUNTAINS...GUSTS UP TO 45 KTS WILL BE POSSIBLE INTO THURSDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...RED FLAG WARNING FOR THE ELEVATIONS BELOW 3000 FEET FOR THE
   INTERIOR OF NORTHERN CALIFORNIA FROM THIS MORNING THRU
   FRIDAY MORNING.

...WIND ADVISORY FOR EASTERN FOOTHILLS...THE INTERIOR COASTAL
   RANGE AND LAKE COUNTY...THE MOUNTAINS OF SHASTA COUNTY AND THE
   SIERRA CASCADE RANGE FROM THIS MORNING THRU THURSDAY MORNING.

&&
Hazardous weather outlook, May 14, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT WED MAY 14 2008

CAZ013>019-063-064-066>069-151400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
400 PM PDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UNSEASONABLY STRONG HIGH PRESSURE RIDGE OVER THE EASTERN PACIFIC
WILL BRING VERY WARM TEMPERATURES AND LOW HUMIDITY TODAY AND
TONIGHT. THE CIRCULATION AROUND THE HIGH WILL COMBINE WITH NORTH TO
EAST SURFACE WINDS TO MAKE WINDY CONDITIONS TO HIGHER ELEVATIONS
WITH LOCALLY STRONG GUSTS ALONG THE WESTERN SIDE OF THE VALLEY TODAY
AND TONIGHT. STRONG WINDS COMBINED WITH THE WARM TEMPERATURES AND
LOW HUMIDITY WILL MAKE FOR EXTREME FIRE WEATHER CONDITIONS.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

UNSEASONABLY STRONG HIGH PRESSURE RIDGE OVER THE EASTERN PACIFIC
WILL BRING NEAR RECORD BREAKING TEMPERATURES AND LOW HUMIDITY
THURSDAY THROUGH THE WEEKEND. THE CIRCULATION AROUND THE HIGH WILL
COMBINE WITH NORTH TO EAST SURFACE WINDS TO MAKE BREEZY CONDITIONS
ACROSS HIGHER ELEVATIONS THURSDAY.  BREEZY WINDS COMBINED WITH WARM
TEMPERATURES AND LOW HUMIDITY WILL MAKE FOR EXTREME FIRE WEATHER
CONDITIONS THROUGH EARLY FRIDAY.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, May 14, 8:30 PM PST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT WED MAY 14 2008

CAZ017-160000-
SOUTHERN SACRAMENTO VALLEY-
930 PM PDT WED MAY 14 2008

...HISTORY OF 100 DEGREES OR HIGHER TEMPERATURE READINGS IN
DOWNTOWN SACRAMENTO...

THE CITY OF SACRAMENTO WILL REACH AT OR NEAR THE CENTURY MARK ON
THURSDAY AND CONTINUE THROUGH THE WEEKEND. OFFICIALLY SUMMER WILL
NOT ARRIVE UNTIL FRIDAY JUNE 20TH AT 459 PM PDT. RESIDENTS SHOULD BE
PREPARED FOR THE UPCOMING HEAT OVER THE WEEKEND AND THE COMING
SUMMER OF 2008.

RESIDENTS SHOULD PLEASE FOLLOW THESE HEAT SAFETY TIPS...

*DRINK PLENTY OF WATER
*STAY IN AIR CONDITIONED PLACES BETWEEN 11 AM AND 7 PM.
*CHECK ON THE ELDERLY...ESPECIALLY OVERNIGHT.
*NEVER LEAVE SMALL CHILDREN OR PETS ALONE IN A CAR.
*REDUCE OUTDOOR STRENUOUS ACTIVITY.
*DRESS APPROPRIATELY TO AVOID SUN BURN.

FOR DOWNTOWN SACRAMENTO...

1. LAST YEAR...THE FIRST 100 DEGREE READING OR HIGHER OCCURRED ON
JUNE 13TH.

2. THE TOTAL NUMBER OF 100 DEGREE READINGS OR HIGHER IN 2007
WAS 16.

3. THE AVERAGE NUMBER OF DAYS WITH 100 DEGREE READINGS OR HIGHER IN
A CALENDAR YEAR IS 22.

4. THE MOST 100 DEGREE READINGS OR HIGHER IN A MONTH IS 17...SET
JULY 1988 AND IN JULY 2003.

5. THE MOST 100 DEGREE READINGS OR HIGHER IN A CALENDAR YEAR IS 41
TIMES SET IN 1988.

6. THE EARLIEST IT HAS REACHED 100 DEGREES OR HIGHER IN A CALENDAR
YEAR IS MAY 4TH IN 1990.

7. THE LATEST IT HAS REACHED 100 DEGREES OR HIGHER IN A CALENDAR
YEAR IS OCTOBER 10TH IN 1991.

8. THE RECORD FOR MOST CONSECUTIVE DAYS WITH 100 DEGREE READINGS OR
HIGHER IS 11 SET IN 2006...FROM JULY 16TH TO JULY 26TH.

9. THE RECORD FOR MOST CONSECUTIVE DAYS WITHOUT REACHING 100 DEGREES
IS OVER 1100 DAYS SET AUGUST 1879 TO AUGUST 1882.

10. THE LEAST NUMBER OF 100 DEGREE READINGS OR HIGHER IN A CALENDAR
YEAR IS NONE...SET 3 TIMES. THE LAST OCCURRENCE WAS IN 1907.

11. THE LEAST NUMBER OF 100 DEGREE READINGS OR HIGHER THE LAST 25
YEARS DURING A CALENDAR YEAR IS 5 TIMES SET IN 1982.

12. THE HOTTEST DAY IN RECENT MEMORY WAS 112 DEGREES ON JULY 10TH
2002.

13. THE HOTTEST DAY IN SACRAMENTO HISTORY WAS 114 DEGREES SET ON
JULY 17TH 1925. ACTUALLY THE TEMPERATURE REACHED 113.6 DEGREES ON
THAT DAY WHICH ROUNDED UP TO 114 DEGREES.

14. IT HAS REACHED 113 DEGREES JUST ONE ADDITIONAL TIME IN
SACRAMENTO HISTORY ON JULY 14TH 1972.

HAVE A SAFE AND ENJOYABLE SUMMER FROM THE NATIONAL WEATHER SERVICE
IN SACRAMENTO, CALIFORNIA.

POWELL

Event by event

9 heat. Local standard time, as filed.

Heat, Northern Sacramento Valley

When
May 15, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Redding Airport reached 103 degrees, tying the daily high temperature record previously set in 1927. The low temperature at the same location was 74 degrees, breaking the previous daily high minimum temperature record of 66 degrees set in 1987. The temperature at Red Bluff Airport reached 104 degrees, breaking the previous daily high temperature record of 98 degrees set in 1970. The low temperature at the same location was 75 degrees, breaking the previous daily high minimum temperature record of 67 degrees set in 1987.

Heat, Southern Sacramento Valley

When
May 15, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Sacramento Executive Airport reached 99 degrees, breaking the previous daily high temperature record of 97 degrees set in 1976. The low temperature at the same location was 72 degrees, breaking the previous daily high minimum temperature record of 64 degrees, also set in 1976. The low temperature in downtown Sacramento was 69 degrees, breaking the previous daily high minimum temperature record of 68 degrees set in 1910.

Heat, Northern San Joaquin Valley

When
May 15, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS

The temperature at Stockton Airport reached 100 degrees, breaking the previous daily high temperature record of 97 degrees set in 2006. The temperature at Modesto Airport reached 101 degrees, breaking the previous daily high temperature record of 98 degrees set in 2006.

A 17 year old pregnant farmworker collapsed from heat exhaustion at 1430PST on May 14th while pruning at a vineyard east of Stockton, in the town of Farmington. The high temperature at Stockton Airport that day was 93 degrees, and the heat index was lower than the temperature, well below heat advisory criteria. She later died in a hospital, on May 16th.

Heat, Northern Sacramento Valley

When
May 16, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Redding Airport reached 103 degrees, breaking the previous daily high temperature record of 101 degrees set in 2006 and tying the old city daily high temperature record of 103 degrees set in 1924. The temperature at Red Bluff Airport reached 104 degrees, breaking the previous daily high temperature record of 100 degrees set in 1973.

Heat, Southern Sacramento Valley

When
May 16, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Sacramento Executive Airport reached 100 degrees, tying the previous daily high temperature record set in 1970. The temperature at the downtown Sacramento sensor was 101 degrees...just short of the previous daily high temperature record of 102 degrees, also set in 1970.

Heat, Northern San Joaquin Valley

When
May 16, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The temperature at Stockton Airport reached 103 degrees, tying the previous daily high temperature record set in 1970. The temperature at Modesto Airport reached 105 degrees, breaking the previous daily high temperature record of 103 degrees, also set in 1970.

Heat, Northern Sacramento Valley

When
May 17, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Redding Airport reached 106 degrees, breaking the previous daily high temperature record of 104 degrees set in 1973. The temperature at Red Bluff Airport reached 104 degrees, breaking the previous daily high temperature record of 103 degrees, also set in 1973. The low temperature at Red Bluff airport was 68 degrees, breaking the previous daily high minimum temperature record of 66 degrees set in 1973.

Heat, Southern Sacramento Valley

When
May 17, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

The temperature at Sacramento Executive Airport reached 102 degrees, breaking the previous daily high temperature record of 100 degrees set in 1997. The temperature at the downtown Sacramento sensor reached 102 degrees, breaking the previous daily high temperature record of 101 degrees, also set in 1997.

Heat, Northern San Joaquin Valley

When
May 17, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The temperature at Stockton Airport reached 104 degrees, breaking the previous daily high temperature record of 100 degrees set in 1997. The temperature at Modesto Airport reached 105 degrees, breaking the previous daily high temperature record of 98 degrees, also set in 1997.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Northern San Joaquin Valley2008-05-1617FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107393, 107394, 107395, 107408, 107410, 107412, 107415, 107416, 107417.